Altman, Lawrence K. "Danger of Bleeding Forces Halt of Heart-Drug Study," New York

 

Altman, Lawrence K. "Danger of Bleeding Forces Halt of Heart-Drug Study," New York
Times, 17 October 1994, p. A14.

Lawrence Altman is not only a writer for the Times, he is also a physician and one who is given
to clear prose in describing medical matters to the public. But this time he's failed in his function
of explaining anything. One might, for example, suggest that the headline to this piece suggests
that excess bleeding brought a halt to some research. But read this article and only confusion
awaits.

The culprit medication is a standard one: heparin, a drug that has been in use for years in case
involving heart attacks. Heparin has been use to prevent the formation of clots which could cause
all sorts of damage, including cerebral accidents.

Heparin is being investigated in its use with other drugs, some synthetics, which are also
supposed to reduce clotting. But as these studies (supported by drug companies) wore on, it
became clear that high doses of heparin were causing the problems, not the other drugs. The tests
were stopped but, according to this article, the findings regarding heparin were not released until
now, six months after the finding. And the reasons for the silence? There are no good ones given
here: "A spot check of doctors not connected with the studies found that all used the lower
amount (the safe amount) of heparin but none who knew that the studies had been halted because
of the stroke hazard with the higher dose of heparin. Several expressed surprise and anger that a
warning was not issued earlier.

"Dr. Topol said that among the reasons he and his colleagues did not do so was to wait to publish
reports in a journal that would reach cardiologists since there was not need to warn patients
directly."

But for years it has been SOP to use such important clinical findings immediately and to circulate
them to the profession immediately. This was clearly not done in this case.

Is anyone concerned? I'm curious.